Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 145, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2002, 1:42 PM MDT for Dundy County, Nebraska. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 1:42 PM MDT (19:42 UTC)
- Expired
- Aug 26, 2002, 2:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Dundy County, NE
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 1:55 PM MDT | Hail 1.25 | Benkelman, NE | |
| Aug 26, 1:58 PM MDT | Hail 0.75 | Benkelman, NE | |
| Aug 26, 2:05 PM MDT | Tornado F0 | Benkelman, NE | Brief touchdown. No known damage. |
| Aug 26, 2:10 PM MDT | Hail 1 | Benkelman, NE | |
| Aug 26, 2:10 PM MDT | Thunderstorm Wind 76 M | Benkelman, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 1:05 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1929 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
545 WUUS53 KGLD 261942 SVRGLD NEC057-262045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 142 PM MDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUNDY COUNTY IN SOUTHWEST NEBRASKA * UNTIL 245 PM MDT * AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF MAX...OR ABOUT 11 MILES NORTHEAST OF BENKELMAN...MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAX AT 215 PM MDT BENKELMAN AT 245 PM MDT HAIL OF 4 INCHES IN DIAMETER OR LARGER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. && LAT...LON 4034 10176 3999 10170 4001 10133 4035 10134 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:58 AM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 26, 11:58 AM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1158 AM MDT MON AUG 26 2002 ZONES HAVE BEEN UPDATED TO REFLECT INCREASED SOUTH AND SOUTHEAST WINDS WHICH ARE CARRYING LOW LEVEL MOISTURE INTO THE REGION. LEE SIDE TROUGH OVER EASTERN COLORADO CONTINUES TO STRENGTHEN AND RESULT IN WINDS IN THE BREEZY CATEGORY ACROSS THE ENTIRE AREA. HAVE ALSO ADJUSTED SKY CONDITION TO PARTLY SUNNY OUT EAST AND SOUTH AS CUMULUS CLOUDS HAVE BEGUN TO DEVELOP. STILL EXPECT SCATTERED THUNDERSTORMS TO FORM LATER DURING THE AFTERNOON INTO THE EVENING. .GLD...NONE. LAMMERS
In the hours before
Special weather statement, Aug 26, 10:44 AM MDT, 2 hours 58 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270445- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT MON AUG 26 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. ABUNDANT LOW LEVEL MOISTURE CONTINUES TO FLOW INTO THE TRI-STATE REGION AS A RESULT OF A DEEPENING TROUGH OF LOW PRESSURE OVER EASTERN COLORADO. SURFACE HEATING NOW TAKING PLACE ACROSS THE REGION WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE. BY MID AFTERNOON SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP OVER EASTERN COLORADO AND FAR SOUTHWEST NEBRASKA BY EARLY AFTERNOON AND THEN SPREAD SOUTHEAST ACROSS NORTHWEST KANSAS FROM MIDDLE OF THE AFTERNOON AND INTO THE EVENING. THE PRIMARY THREATS INCLUDE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. IN ADDITION WITH MODERATE WIND SHEAR ALOFT THE POSSIBILITY OF ONE OR TWO TORNADOES ALSO EXISTS. LASTLY A FEW STORMS MAY MOVE SLOWLY AND THUS BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WHICH MAY PRODUCE BRIEF FLOODING OF LOW LYING AREAS. SPOTTER GROUPS AND EMERGENCY MANAGERS ARE URGED TO KEEP UP WITH THE LATEST WEATHER INFORMATION FOR LATER TODAY. && LAMMERS
Special weather statement, Aug 26, 1:15 PM MDT, 27 minutes before
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT MON AUG 26 2002 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 638 FOR THE FOLLOWING COUNTIES: SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW EASTERN COLORADO...YUMA...KIT CARSON...CHEYENNE NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN... THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...AND GOVE. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM MDT (7 PM CDT). SEVERE THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS SOUTHWEST NEBRASKA AND EASTERN COLORADO AND SPREAD SOUTHEAST ACROSS NORTHWEST KANSAS. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. STAYED TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL MEDIA OUTLET FOR FURTHER UPDATES. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 12:51 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 54 min |
| Aug 26, 1:21 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 54 min |
| Aug 26, 2:01 PM MDT | Tornado Warning | GLD | Dundy | 29 min |
| Aug 26, 2:14 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 61 min |
| Aug 26, 2:32 PM MDT | Flash Flood Warning | GLD | Dundy, Hitchcock | 6 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.